Hail, Knox
- When
- May 28, 12:15 PM EST
- Where
- Knox County, 7 mi E of Gambier
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.370, -82.087
Quarter sized hail was observed.
A cold front drifted south across northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front drifted south across northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 12:13 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 113 PM EDT WED MAY 28 2014 .SYNOPSIS... A COLD FRONT NEAR THE LAKE ERIE SHORELINE WILL DROP SLOWLY SOUTH THROUGH THURSDAY. HIGH PRESSURE WILL SPREAD SOUTH INTO THE AREA FRIDAY THEN SHIFT OFF TO THE EAST SUNDAY INTO MONDAY. ANOTHER COLD FRONT IS EXPECTED TO DROP SOUTHEAST INTO THE AREA MONDAY BEFORE STALLING. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHORT WAVE ENERGY SEEN ON WATER VAPOR AND SOME LIFT NEAR THE 8H BOUNDARY OVER LAKE ERIE HAVE BEEN ENOUGH TO KEEP SHOWERS GOING ACROSS MICHIGAN. THESE SHOWERS WERE NOW SLOWLY DRIFTING TO THE SOUTHEAST AND SHOULD MAKE IT INTO NORTHERN OHIO DURING THE AFTERNOON. THE EXPECTATION IS THAT THE COVERAGE WILL SHRINK AS THEY MOVE SOUTHEAST SO ONLY WENT WITH CHANCE POPS. OTHERWISE THE INSTABILITY NEAR AND SOUTH OF A SURFACE BOUNDARY THAT WAS LOCATED ACROSS THE SOUTHERN COUNTY WARNING AREA CONTINUES TO INCREASE. THE CUMULUS FIELD ON VISIBLE SATELLITE CONTINUES TO LOOK BETTER IN THIS AREA SO THE EXPECTATION IS THAT THUNDERSTORMS WILL DEVELOP AND EXPEND IN COVERAGE SHORTLY. HAVE NUDGED HIGHS UP IN THE WARM SECTOR A BIT MORE WITH THIS UPDATE. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE FRONT CONTINUES TO DRIFT SOUTH TONIGHT TAKING THE THREAT FOR RAIN ALONG WITH THE FRONT. EVENING TSRA SHOULD DISSIPATE TO JUST A SLIGHT CHANCE FOR SHRA IN THE EXTREME SOUTH FOR THE LATTER PART OF THE NIGHT. THERE MAY BE ENOUGH LOWER LEVEL MOISTURE LEFT BEHIND FOR AN ISOLATED SHRA TO OCCUR IN THE EXTREME SOUTH THU AS A WEAK UPPER DISTURBANCE WORKS SE ACROSS THE AREA. HIGH PRESSURE BUILDS IN FROM THE NORTH THU NIGHT AND FRI AND SHOULD PROVIDE DRY CONDITIONS FOR MOST OR ALL OF THE AREA THRU THE WEEKEND. THE ONLY QUESTIONABLE AREA WILL BE IN THE EXTREME EAST. AN UPPER TROUGH DIGS SOUTH OVER THE NE PART OF THE COUNTRY AND MAY PROVIDE ENOUGH UPPER SUPPORT FOR AN ISOLATED SHRA TO OCCUR IN NW PA THU NIGHT THRU EARLY FRI EVE. WITH MORE SUNSHINE ON THU THRU SAT...TEMPS WILL SHOW LITTLE CHANGE WITH HIGHS IN THE LOW TO MID 70S FOR A GOOD PART OF THE AREA. && .LONG TERM /SUNDAY THROUGH TUESDAY/... THE WEATHER WILL START OFF DRY. FOR MONDAY THROUGH TUESDAY A CHANCE OF SHOWERS AND THUNDERSTORMS IS IN THE FORECAST BECAUSE OF A FRONTAL BOUNDARY ACROSS LAKE ERIE AND NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. CHANCE POPS SEEM GOOD AT THIS TIME. THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THIS. HOWEVER...THE ECMWF TRIES TO BRING IN SOME SHOWERS AND THUNDERSTORMS SUNDAY NIGHT. AT THIS TIME KEPT SUNDAY NIGHT POPS 20%...NONE THE LESS ANY THUNDERSTORMS WOULD BE TOWARD DAYBREAK MONDAY. TEMPERATURES WILL BE ABOVE NORMAL FOR THE PERIOD. USED A BLEND OF GUIDANCE FOR THE TEMPERATURE FORECAST. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... COLD CURRENTLY FRONT JUST SOUTH OF A FDY-MFD-YNG LINE. SCATTERED TSRA WILL DEVELOP NEAR THE BOUNDARY THEN BEGIN TO DIMINISH AFTER SUNSET. EXPECT WIDESPREAD MVFR STRATUS TO DEVELOP OVERNIGHT. CONDTIONS WILL IMPROVE TO VFR FROM THE NORTH THURSDAY AS HIGH PRESSURE PUSHES SOUTH OVER THE AREA. .OUTLOOK...MAINLY VFR. && .MARINE... A WEAK COLD FRONT WILL MOVE ACROSS THE LAKE THROUGH DAYBREAK WITH THE WINDS STARTING OFF AS NORTHWEST AND THEN SWITCHING TO NORTH AND THEN NORTHEAST LATER TODAY. STILL A CONCERN LATE THIS EVENING INTO THURSDAY MORNING THAT THE NORTHEAST WINDS WILL BE BETWEEN 15 TO 20 KNOTS AND THAT SHOULD CAUSE 3 TO 5 FOOT WAVES...PROMPTING THE NEED FOR A SMALL CRAFT ADVISORY. ON THE EDGE ABOUT IT SO WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK. HIGH PRESSURE WILL BE BUILDING IN ON THURSDAY AND THAT WILL HELP DECREASE THE WINDS AND WAVES IN THE AFTERNOON. THE HIGH WILL REMAIN IN CONTROL OF THE WEATHER ON THE LAKE THROUGH SATURDAY WITH LIGHT NORTHEAST WINDS. THE HIGH WILL MOVE SOUTHEAST OF THE LAKE SATURDAY NIGHT AND THAT WILL SWITCH THE WINDS TO THE SOUTHEAST AND THEN TO THE SOUTHWEST BY SUNDAY NIGHT AND THAT WILL CONTINUE THROUGH TUESDAY EVEN WITH A FRONTAL BOUNDARY IN THE AREA. NOT EXPECTING SMALL CRAFT ADVISORY CRITERIA EARLY NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...MULLEN SHORT TERM...ADAMS LONG TERM...KIELTYKA AVIATION...DJB MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 408 AM EDT WED MAY 28 2014 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-290815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 408 AM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 100 PM EDT WED MAY 28 2014 OHZ047-281745- KNOX- 100 PM EDT WED MAY 28 2014 ...STRONG THUNDERSTORM OVER SOUTHEASTERN KNOX COUNTY... AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAMBIER...OR 8 MILES EAST OF MOUNT VERNON...MOVING EAST AT 10 MPH. WIND GUSTS TO 45 MPH...HAIL UP TO THE SIZE OF A NICKEL AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN KNOX COUNTY...INCLUDING THE TOWN OF GAMBIER.
The Cleveland radar (KCLE), 118 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was observed.
Thunderstorm winds downed two trees and a few large limbs in Apple Valley.
Nickel sized hail was observed.
Penny sized hail was reported.
Thunderstorm winds downed trees and large limbs along State Route 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522966, 522969, 522972, 522961, 522971.